Texas, 2016

Heat in Texas, July 3 to 7, 2016

July 3 to 7, 2016 · NWS SHV · 21 events in 21 counties and zones

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid to upper 90s. resulting in late morning and afternoon heat index values near or above 105 degrees.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid to upper 90s. Dewpoint temperatures were in the middle 70s across the region as well...resulting in late morning and afternoon heat index values near or above 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 3, 10:36 AM CST, 24 minutes earlier.

Area forecast discussion, Jul 3, 10:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1136 AM CDT SUN JUL 3 2016

.UPDATE...
To bump the winds over the area and tweak down HX values.

&&

.DISCUSSION...
Breezy area wide with windy conditions over our extreme West.
Temps have been slow to warm with the 92 at Alexandria and HX of
104. Most sites are just getting to 90 with the winds and HX is
approaching 100 aside from Natchitoches with 90 and 103. Be safe
and hydrate in the sun and remember the SPF as these are our
strongest rays this time of year. /24/

&&

.PREV DISCUSSION... /issued 755 AM CDT SUN JUL 3 2016/

AVIATION...
For the 03/12Z terminal forecast period expected brief MVFR
flight categories due to ceilings near 15 hnd feet and/or
visibility restrictions of 3-5 statute miles in mist/br this
morning and again for Monday morning between 09Z-14Z. Otherwise
vfr flight categories expected with an increase in the chance for
convection near and after the end of the forecast period/12Z
Monday. MVFR/possible IFR categories may increase beyond the
forecast period. Surface winds will be Southerly 10-15 knots with
higher speeds at time over parts of East Texas. The winds will
remain elevated overnight and only drop off slightly. Southerly
winds will be 10-15 knots for Monday also.

PREV DISCUSSION... /issued 639 AM CDT SUN JUL 3 2016/

DISCUSSION...
Another hot and humid day is expected across the Four State Region
today. The upper ridge that has been affecting our region will flatten
out today due to a shortwave trough lifting into the Southern
Plains. A southwesterly low level jet has developed across the
southern plains ahead of a weak sfc front this morning, igniting
an area of showers and thunderstorms across Eastern Oklahoma. This
activity is moving off to the northeast, but some of this may
affect portions of northern McCurtain, Sevier and Howard Counties
by mid morning. Pressure gradients will tighten over the region
today, leaving behind a breezy southwesterly wind and hot
temperatures. Highs today will reach the mid to upper 90s. A Heat
Advisory will be in effect from noon today through 7pm Monday
across the southern 2/3 of the Four State Region, as hot
temperatures along with mid 70 dewpoints will result in heat
indices near 105 degrees. Decided to hold off on a Lake Wind
Advisory at the moment, but southwesterly winds will approach 15
kts this afternoon with higher gusts. This is just below the
threshold for an advisory.

A shortwave should track across the region late tonight and most
of Monday, giving us a chance of rain. Beyond this rain chance
for today and tomorrow expect hot and mostly dry weather to
continue across the region through the end of next week./20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  76  95  78 /   0  10  30  10
MLU  96  74  96  77 /  10  10  30  30
DEQ  95  75  91  74 /  20  30  50  10
TXK  97  75  94  76 /  10  20  50  10
ELD  95  74  94  75 /   0  10  40  30
TYR  96  77  95  77 /  10  10  30  10
GGG  96  76  95  76 /  10  10  30  10
LFK  96  75  97  78 /  10  10  20  10

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Monday for ARZ070.

LA...Heat Advisory until 7 PM CDT Monday for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Heat Advisory until 7 PM CDT Monday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

24/06/20
Hazardous weather outlook, Jul 3, 6:21 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
721 AM CDT SUN JUL 3 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041230-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
721 AM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A HEAT ADVISORY IS IN EFFECT TODAY FOR PORTIONS OF THE FOUR STATE
REGION. HOT AND MORE HUMID CONDITIONS ARE EXPECTED...WITH
TEMPERATURES CLIMBING INTO THE MID AND UPPER 90S THIS AFTERNOON.
OUR HEAT INDEX WILL RANGE FROM 103 TO 108 DEGREES...ESPECIALLY
OVER EAST TEXAS...NORTH LOUISIANA...CENTRAL LOUISIANA...AND
PORTIONS OF EXTREME SOUTHWEST ARKANSAS. IF YOU HAVE TO BE
OUTSIDE...BE SURE YOU DRINK PLENTY OF WATER...WEAR LIGHTWEIGHT AND
LOOSE FITTING CLOTHING...AND TAKE FREQUENT BREAKS IN THE SHADE OR
AIR CONDITIONING IF POSSIBLE. BE SURE TO CHECK ON THE ELDERLY AND
YOUR PETS...AS THEY CAN QUICKLY SUCCUMB TO THE HEAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A HEAT ADVISORY WILL CONTINUE THROUGH 7 PM MONDAY. THE HEAT AND
HUMIDITY WILL CONTINUE ON MONDAY WITH HEAT INDICES RANGING NEAR
105 DEGREES OVER EAST TEXAS...NORTH LOUISIANA...CENTRAL LOUISIANA...AND
PORTIONS OF EXTREME SOUTHWEST ARKANSAS. HOWEVER...SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE ALONG I-30 AHEAD
OF AN UPPER LEVEL DISTURBANCE AND WEAK FRONTAL SYSTEM. THESE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD EAST AND
SOUTHEASTWARD INTO THE I-20 CORRIDOR ON INDEPENDENCE DAY...BEFORE
SLOWLY DIMINISHING MONDAY NIGHT AS THIS UPPER LEVEL DISTURBANCE
WEAKENS AND MOVES EAST. LOCALLY GUSTY WINDS AND BRIEF HEAVY
RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS. A RETURN TO HOT
AND HUMID...BUT MOSTLY DRY WEATHER IS EXPECTED TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Angelina

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Camp

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Cass

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Marion

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Morris

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Panola

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Red River

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Smith

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Titus

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Wood

When
July 3, 11:00 AM CST to July 7, 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648674, 648675, 648676, 648677, 648679, 648680, 648681, 648682, 648683, 648684, 648685, 648686, 648687, 648688, 648689, 648690, 648691, 648692, 648693, 648694, 648695.